Purpose: The purpose of this study was to determine the optimal duration of long-term video-EEG monitoring (VEEG) in patients with epilepsy. The response time of medical staff to seizures was also evaluated from the viewpoint of safety of the monitoring.
Methods: We estimated the optimal duration of VEEG from the seizure onset pattern. We retrospectively investigated all VEEG sessions performed in our department during the period between June 2005 and July 2016. Sessions with no seizures and with only non-epileptic seizures were excluded. Using 91 sessions from 69 patients, information on the onset time and response time of medical staff to seizures was collected.
Results: The median duration from the start of VEEG to the first seizure was 2 days. Seventy-seven percent of first seizures occurred within 3 days of VEEG. The median duration from the first seizure to the third seizure was 2 days. Eighty percent of third seizures occurred within 3 days of the first seizure. There was no significant diurnal distribution of seizure occurrence. Medical staff did not respond to 20% of generalized seizures and 69% of focal seizures. The overlooking of generalized seizures occurred mainly during the hours of 1-2 pm and 8-9 pm but there was no significant diurnal pattern in overlooking generalized and focal seizures.
Conclusion: Based on these findings, we suggest that VEEG can be terminated when no seizure occurs within 4 days after onset. In our VEEG protocol, in which all anti-epileptic drugs were dis-continued before the start of a session, there was no diurnal pattern of seizure occurrence. This is the first study investigating the diurnal pattern of overlooking seizures by medical staff during VEEG. Since there was no diurnal pattern to the overlooking, medical staff should pay equal, 24-hour attention to patients on VEEG.
Purpose: This study sought to determine the appropriate choice of antiepileptic drugs (AEDs) for seizures during the acute phase in patients with benign infantile seizures with mild gastroenteritis (BISMG).
Methods: We retrospectively investigated the efficacy and dose of AEDs for BISMG by reviewing the medical records of 42 patients diagnosed with BISMG. In this study, AEDs were regarded as effective when seizures ceased for >24 h after administration.
Results: AEDs were administered to 39 of 42 patients (92.9%). Carbamazepine was effective in 21 of 21 patients (100.0%), phenytoin/fos-phenytoin in three of four patients (75.0%), midazolam in one of two patients (50.0%), lidocaine in one of two patients (50.0%), and diazepam in 13 of 36 patients (36.1%). Intravenous diazepam was effective in seven of 11 patients (63.6%) and suppository diazepam in 10 of 25 patients (40.0%). The median dose of carbamazepine was 5.0 mg/kg/day (range, 3.0-5.0 mg/kg/day) and the median duration of medication was 1 day (range, 1-5 days).
Conclusion: Treatment for 1 day with low-dose carbamazepine was effective for BISMG. Phenytoin/fosphenytoin and intravenous diazepam, not but suppository diazepam, were also effective. We recommend 1 day of treatment with low-dose carbamazepine as the first-line treatment for BISMG. The unnecessary use of AEDs for BISMG should be avoided after the acute phase because seizures in BISMG rarely recur.
To investigate the efficacy and safety of long-term lamotrigine monotherapy, 22 Japanese patients (19 with newly diagnosed epilepsy and 3 with recurrent epilepsy) were enrolled in the extension phase of the study after completion of 30 weeks of lamotrigine treatment. More than 80% of patients remaining at each time point achieved seizure-free status at all time points up to week 120 in the extension phase. No unexpected adverse events were reported. Our findings suggest that long-term lamotrigine monotherapy appears to be effective and generally well tolerated in adult Japanese patients with partial seizures and generalized tonic-clonic seizures.
Recently, several authors have reported cases in which children with human herpesvirus 6-induced post-transplantation acute limbic encephalitis (HHV6-PALE) developed generalized epilepsy and cognitive deterioration. Here, we report an 8-year-old boy who developed HHV6-PALE one month after receiving cord blood transplant for precursor B lymphoblastic leukemia. At the age of 9 years, a series of epileptic spasms started, and his cognitive function deteriorated. An interictal electroencephalogram showed generalized epileptic discharges. The patient was diagnosed with epileptic encephalopathy after HHV6-PALE. Although his condition did not respond to various antiepileptic drugs, ketogenic diets, or immunomodulatory therapies, it improved temporarily after ACTH therapy. Considering that the prognosis of this type of epileptic encephalopathy is devastating, elucidation of the mechanisms responsible for the development of epileptic encephalopathy and development of a new strategy for its management are urgently needed.
July 31, 2017 Due to the end of the Yahoo!JAPAN OpenID service, My J-STAGE will end the support of the following sign-in services with OpenID on August 26, 2017: -Sign-in with Yahoo!JAPAN ID -Sign-in with livedoor ID * After that, please sign-in with My J-STAGE ID.
July 03, 2017 There had been a service stop from Jul 2‚ 2017‚ 8:06 to Jul 2‚ 2017‚ 19:12(JST) (Jul 1‚ 2017‚ 23:06 to Jul 2‚ 2017‚ 10:12(UTC)) . The service has been back to normal.We apologize for any inconvenience this may cause you.
May 18, 2016 We have released “J-STAGE BETA site”.
May 01, 2015 Please note the "spoofing mail" that pretends to be J-STAGE.